Alert archive / Minnesota / Blizzard Warnings in 2026
Blizzard Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard warning at Jan 21, 2026, 10:13 AM CST for 8 counties in Minnesota; 5 counties in South Dakota; Clay County, Dickinson County, Osceola County, Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2026, 10:13 AM CST (16:13 UTC)
- Expired
- Jan 21, 2026, 5:56 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269 WWUS43 KFSD 211613 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1013 AM CST Wed Jan 21 2026 IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-220000- /O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ /O.NEW.KFSD.BZ.W.0001.260121T1800Z-260122T0000Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock- Including the cities of Hendricks, Lake Benton, Windom, Marshall, Worthington, Lakefield, Fulda, Spencer, Pipestone, Jackson, Spirit Lake, Sibley, Luverne, Mountain Lake, Milford, Slayton, Ivanhoe, Tyler, and Arnolds Park 1013 AM CST Wed Jan 21 2026 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blizzard conditions expected. Total snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Portions of northwest Iowa and southwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Whiteout conditions will make travel extremely dangerous or impossible. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ038>040-055-220000- /O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ /O.NEW.KFSD.BZ.W.0001.260121T1613Z-260122T0000Z/ Beadle-Kingsbury-Brookings-Lake- Including the cities of Orland, De Smet, Arlington, Lake Preston, Madison, Brookings, and Huron 1013 AM CST Wed Jan 21 2026 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Beadle, Brookings, Kingsbury, and Lake Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Visibilities may drop below 1/2 mile due to falling and/or blowing snow at times. Plan on slippery road conditions. Whiteout conditions will make travel extremely dangerous or impossible. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ056-220000- /O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ /O.NEW.KFSD.BZ.W.0001.260121T1613Z-260122T0000Z/ Moody- Including the cities of Flandreau 1013 AM CST Wed Jan 21 2026 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Moody County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Visibilities may drop below 1/2 mile due to falling and/or blowing snow at times. Plan on slippery road conditions. Areas of. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ001-012-013-022-SDZ062-067-220000- /O.CON.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ Lyon-Sioux-O'Brien-Buena Vista-Minnehaha-Lincoln- Including the cities of Rock Valley, Storm Lake, Inwood, Canton, Tea, Orange City, Sioux Falls, Lennox, Hawarden, Harrisburg, Hull, Hartley, Rock Rapids, Sanborn, Sioux Center, George, Sheldon, and Larchwood 1013 AM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Portions of northwest Iowa and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ052>054-059>061-220000- /O.CON.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ Jerauld-Sanborn-Miner-Davison-Hanson-McCook- Including the cities of Montrose, Bridgewater, Woonsocket, Salem, Howard, Alpena, Mitchell, Canistota, Alexandria, Wessington Springs, and Emery 1013 AM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 60 mph. * WHERE...Portions of central, east central, and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Samet
1 follow-up statement
527 WWUS43 KFSD 212356 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 556 PM CST Wed Jan 21 2026 IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056- 220100- /O.CAN.KFSD.BZ.W.0001.000000T0000Z-260122T0000Z/ Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Lake-Moody- Including the cities of Slayton, Madison, Huron, Brookings, Milford, Mountain Lake, Marshall, Windom, Lakefield, Arnolds Park, Luverne, Lake Preston, Fulda, Arlington, Tyler, Pipestone, Spirit Lake, Jackson, Worthington, Orland, Spencer, Lake Benton, Sibley, Hendricks, De Smet, Ivanhoe, and Flandreau 556 PM CST Wed Jan 21 2026 ...BLIZZARD WARNING IS CANCELLED... Winds have dropped below warning criteria and snow has ceased to fall. Therefore will let the Blizzard warning expire at 6pm. $$ IAZ001-012-013-022-SDZ052>054-059>062-067-220100- /O.EXP.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/ Lyon-Sioux-O'Brien-Buena Vista-Jerauld-Sanborn-Miner-Davison- Hanson-McCook-Minnehaha-Lincoln- Including the cities of Montrose, Woonsocket, Rock Rapids, Bridgewater, Hull, Rock Valley, Orange City, Mitchell, Inwood, George, Tea, Sheldon, Salem, Harrisburg, Storm Lake, Wessington Springs, Lennox, Hawarden, Emery, Canistota, Canton, Hartley, Alpena, Sanborn, Sioux Center, Larchwood, Sioux Falls, Alexandria, and Howard 556 PM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have dropped below advisory criteria and snow has ceased to fall. Therefore will let the Winter Weather Advisory expire at 6pm. $$ AP
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard warning went out at Jan 21, 5:22 AM CST, 4 hours 51 minutes earlier. Its key messages:
- Another shot of snow will move through the area today, with the better chances near and north of I-90. Following this snow will be wind gusts of 40 to 60 mph from mid-morning through the afternoon. Blowing snow will likely cause hazardous travel with brief near whiteout conditions throughout the day, especially near and north of I-90 and into parts of northwest IA.
- Life-threatening cold temperatures move in for the end of the week and start of the weekend. Wind chills as low as -30 to -45 are possible Friday morning. An extreme cold watch is in effect for Friday morning.
Area forecast discussion, Jan 21, 5:22 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
522 AM CST Wed Jan 21 2026
.KEY MESSAGES...
- Another shot of snow will move through the area today, with
the better chances near and north of I-90. Following this snow
will be wind gusts of 40 to 60 mph from mid-morning through
the afternoon. Blowing snow will likely cause hazardous travel
with brief near whiteout conditions throughout the day,
especially near and north of I-90 and into parts of northwest
IA.
- Life-threatening cold temperatures move in for the end of the
week and start of the weekend. Wind chills as low as -30 to
-45 are possible Friday morning. An extreme cold watch is in
effect for Friday morning.
&&
.DISCUSSION...
Issued at 300 AM CST Wed Jan 21 2026
A fast moving wave will dive southeast this morning. Initially this
will bring a shot of snow to the area with the better forcing near
and north of I-90. This fairly compact wave does show some hints of
weak instability so as the snow moves through this morning into the
early afternoon from west to east, some snowfall rates could be half
an inch to an inch per hour, albeit any one locations is not likely
to see much more than 3 or so hours of snow with this initial push.
The better chances for an inch or so of accumulation will be north
of I-90 and east of the James River. Now, as this lift shifts east
very strong northwest winds gusting to 40 to 60 mph will fill in.
This should produce quite a bit of blowing snow, along with some
indications of shallow instability in the mixed layer which lies
within the dgz, so some additional snow showers will be likely. Will
maintain the winter weather advisory with brief whiteout conditions
likely, especially with the initial burst of snow mid to late
morning, and again with the very strong winds late morning into the
early evening.
Winds will diminish this evening, but remain breezy into Thursday
night. Thursday into Thursday night will see some wind gusts of 25
to 35 mph as very cold air settles south. This is in response to a
large area of low pressure in central Canada, which will allow cold
northerly flow to remain in place into early parts of the weekend.
Wind chill values will average -25 to -40 Thursday night into Friday
night. Models are hinting at a wave diving south into the area
Saturday night into Sunday, but thermally we are so cold that
quality snow may be difficult to come by. One thing to watch out for
on Thursday will be the potential for more shallow instability snow
showers which could bring spotty reductions in visibility during the
morning into mid afternoon.
Flow aloft turns a bit more westerly early next week which should
allow temperatures to climb back to around normal. Models hinting at
a few weak waves in the flow during this time as well, so maybe some
spotty chances for snow early next week as well.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 519 AM CST Wed Jan 21 2026
Scattered MVFR ceilings are expected this morning with the
better chances east of I-29. Snow will move through the area
this morning into the early afternoon, bringing occasional MVFR
and IFR visibilities. Late morning through the afternoon
northwest winds will gust to 40 to 60 mph which will likely
produce brief periods of near whiteout conditions in patchy
light snow and blowing snow. By evening winds will diminish
enough that most of the blowing snow will come to an end and
mainly VFR conditions are expected after about 2-3z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 10 AM this morning to 6 PM CST
this evening for SDZ056-062-067.
Extreme Cold Watch from Thursday evening through Friday
afternoon for SDZ038>040-052>056-058>062-065>067-069>071.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for SDZ070-071.
Winter Weather Advisory until 6 PM CST this evening for
SDZ038>040-052>055-059>061.
Wind Advisory until 6 PM CST this evening for SDZ050-057-058-
063>066-068-069.
Extreme Cold Watch from Thursday evening through Friday
afternoon for SDZ050-057-063-064-068.
MN...Winter Weather Advisory from 10 AM this morning to 6 PM CST
this evening for MNZ071-072-080-081-089-090-097-098.
Extreme Cold Watch from Thursday evening through Friday
afternoon for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 10 AM this morning to 6 PM CST
this evening for IAZ001>003-012>014-022.
Extreme Cold Watch from Thursday evening through Friday
afternoon for IAZ001>003-012>014-020>022-031-032.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for IAZ020-021-031-032.
NE...Extreme Cold Watch from Thursday evening through Friday
afternoon for NEZ013-014.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for NEZ013-014.
&&
DISCUSSION...08
AVIATION...08Hazardous weather outlook, Jan 21, 4:27 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CST Wed Jan 21 2026 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-221030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 427 AM CST Wed Jan 21 2026 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Snow will quickly move through the area this morning into the early afternoon. Generally an inch or less is expected. The main story however will be northwest winds that will gust to 40 to 60 mph late this morning into the afternoon. This will cause brief, near whiteout conditions with the worst conditions near and north of Interstate 90. Conditions will improve during the evening. Take extra precautions if travel is necessary. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An arctic blast dives south Thursday, increasing the risk for blowing snow. Wind chills are expected drop to 25 below to 45 below zero Thursday night into Saturday. The coldest wind chills will be Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:42 AM CST | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 8 more | 7 hr |
Nearby
Blizzard Warnings in Minnesota, 2026Blizzard Warnings in South Dakota, 2026Blizzard Warnings in Iowa, 2026Every blizzard warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.